Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 4, NWS Corpus Christi, TX

August 22, 2023Kleberg County, Texas

NWS Corpus Christi, TX issued this tornado warning at Aug 22, 2023, 8:03 AM CDT for Kleberg County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2023, 8:03 AM CDT (13:03 UTC)
Expired
Aug 22, 2023, 8:30 AM CDT
In force
27 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Kleberg County, TX

The radar

The Corpus Christi radar (KCRP), 56 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2023-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2023-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.8
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

308 
WFUS54 KCRP 221303
TORCRP
TXC273-221330-
/O.NEW.KCRP.TO.W.0004.230822T1303Z-230822T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Corpus Christi TX
803 AM CDT Tue Aug 22 2023

The National Weather Service in Corpus Christi has issued a

* Tornado Warning for...
  Southeastern Kleberg County in south central Texas...

* Until 830 AM CDT.
    
* At 802 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Malaquite Beach, or 23 miles south of Corpus
  Christi, moving west at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Kleberg County, including the following locations...
  Loyola Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2724 9759 2724 9763 2728 9765 2726 9773
      2737 9776 2745 9738 2734 9729 2726 9741
      2726 9745 2725 9747 2725 9750 2724 9749
      2724 9750 2723 9754
TIME...MOT...LOC 1302Z 072DEG 20KT 2740 9740 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

BF
2 follow-up statements
441 
WWUS54 KCRP 221313
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
813 AM CDT Tue Aug 22 2023

TXC273-221330-
/O.CON.KCRP.TO.W.0004.000000T0000Z-230822T1330Z/
Kleberg TX-
813 AM CDT Tue Aug 22 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
SOUTHEASTERN KLEBERG COUNTY...
    
At 812 AM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles southwest of Malaquite Beach, or 22 miles
northeast of Sarita, moving southwest at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Riviera Beach and Loyola Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2724 9759 2724 9763 2728 9765 2728 9768
      2733 9771 2743 9744 2729 9738 2726 9741
      2726 9745 2725 9747 2725 9750 2724 9750
      2723 9755
TIME...MOT...LOC 1312Z 060DEG 22KT 2735 9747 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

BF
488 
WWUS54 KCRP 221322 CCA
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
822 AM CDT Tue Aug 22 2023

TXC273-221345-
/O.COR.KCRP.TO.W.0004.000000T0000Z-230822T1330Z/
Kleberg TX-
822 AM CDT Tue Aug 22 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
SOUTHEASTERN KLEBERG COUNTY...
    
At 822 AM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles east of Riviera Beach, or 18 miles northeast of
Sarita, moving southwest at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Riviera Beach and Loyola Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2724 9759 2724 9763 2728 9765 2728 9768
      2733 9771 2743 9744 2729 9738 2726 9741
      2726 9745 2725 9747 2725 9750 2724 9750
      2723 9755
TIME...MOT...LOC 1312Z 060DEG 22KT 2735 9747 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

BF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at Aug 22, 6:19 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 22, 6:19 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
619 AM CDT Tue Aug 22 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 344 AM CDT Tue Aug 22 2023

Newly developed Tropical Storm Harold is the main story in the
short term period. Harold is taking it's time getting convective
bands to the coast, but as of now, some bands are finally about to
reach the coast. Satellite depiction has been pretty impressive
all night with bursts of convection noted in IR. The center of the
storm is still well offshore, and will spend the morning
approaching. Expect landfall somewhere around mid-day, south of
Corpus Christi. Current forecast is for a peak wind of 45 kts
around landfall, but expect stronger gusts. The storm will quickly
move off to the west and should be into Mexico late this evening.
Not too much has changed with overall thinking on impacts, with
the biggest concern being potentially heavy rainfall. Forecast
still indicates a widespread 3 to 5 inches of rain, over mainly
the southern half of the forecast area and into the Rio Grand
plains. Locally higher amounts are possible. With the very dry
grounds across the area, flooding threat is pretty low as the
ground should be able to soak up most of the rain, but isolated to
scattered flash floods cant be ruled out, with urban areas being
especially sensitive.

Have issued wind advisory for western counties expecting Harold to
have weakened below tropical storm strength by then. Could see
some 30-40 mph gusts there though with squalls.

Expect widespread precip and wind gusts to end pretty quickly
overnight. Will keep some scattered showers and storms in the area
through Wednesday as a band of vorticity remains over the region.

Temperatures today should be much cooler than we've seen lately,
and currently have mid 80s in the forecast for most of the area
thanks to the cloud cover and rain. These could be even too high
in some areas. Around the Victoria Crossroads we could reach the
90s again where less rain is expected.

There is a high risk for rip currents along gulf facing beaches
today and tonight, and coastal flooding with inundation up to the
3 feet is also expected.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 344 AM CDT Tue Aug 22 2023

High pressure builds back into the region in the long term period.
Our cooler temps are not going to last long as we return to the
90s and low 100s by late week. We'll likely see a return to heat
advisories across portions of the area as well. While there is no
real organized periods of showers and storms in the long term
period, isolated showers or storms cant be ruled out at times as
moisture remains moderate to at times high for this time of year.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Tue Aug 22 2023

The outer bands of TS Harold have begun moving onshore this
morning. Conditions across S TX are expected to deteriorate from
east to west. Prevailing conditions are expected to be MVFR, with
periods of IFR/LIFR conditions as bands of heavy rainfall move
west-northwest. Winds are expected to gust to tropical storm
force across the eastern portions of S TX, then spreading
westward toward the Rio Grand Plains through the day.

&&

.MARINE...
Issued at 344 AM CDT Tue Aug 22 2023

Strong winds to gales are developing across the region early this
morning as Tropical Storm Harold moves toward the middle Texas
coast. Expect gale to storm force winds to persist through at
least mid-day with some improvement by this evening and into
Wednesday. Band of showers and thunderstorms are expected through
much of the day as well. Conditions will begin to improve late
today and tonight. Mainly light winds are expected by Wednesday.
Seas will be a bit slower to subside.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    86  78  93  77 / 100  50  40   0
Victoria          93  77 100  76 /  90  20  20   0
Laredo            84  76  94  77 / 100  60  70  20
Alice             86  77  95  74 / 100  60  40  10
Rockport          88  81  93  77 / 100  50  30   0
Cotulla           89  78  97  76 /  90  50  60  10
Kingsville        86  77  94  76 / 100  60  40   0
Navy Corpus       86  81  92  80 / 100  60  40  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for TXZ231-232-240>247-342>347-442-443-
     447.

     Wind Advisory from noon today to 7 PM CDT this evening for
     TXZ229-230-239.

     Coastal Flood Warning until 7 PM CDT this evening for TXZ345-442-
     443-447.

     High Rip Current Risk through Wednesday morning for TXZ345-442-
     443-447.

GM...Tropical Storm Warning for GMZ231-232-236-237-250-255-270-275.

&&

SHORT TERM...PH
LONG TERM....PH
AVIATION...TE/81

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:50 PM CDTWind AdvisoryCRPDuval, La Salle, McMullen, Webb23 hr
Aug 22, 2:44 AM CDTSpecial Marine WarningCRP29 min
Aug 22, 5:03 AM CDTSpecial Marine WarningCRP41 min
Aug 22, 7:56 AM CDTSpecial Marine WarningCRP34 min
Aug 22, 8:31 AM CDTSpecial Marine WarningCRP19 min
Aug 22, 9:46 AM CDTFlash Flood WarningCRPAransas, Kleberg, Nueces, San Patricio3 hr
Aug 22, 11:10 AM CDTTornado WarningCRPDuval35 min
Aug 22, 11:14 AM CDTFlash Flood WarningCRPDuval, Jim Wells, Kleberg, Live Oak, Nueces, San Patricio3 hr
Aug 22, 11:14 AM CDTTornado WarningCRPDuval, Live Oak, McMullen18 min
Aug 22, 11:16 AM CDTTornado WarningCRPBee, Live Oak29 min
Aug 22, 11:23 AM CDTTornado WarningCRPJim Wells, Live Oak, Nueces, San Patricio16 min
Aug 22, 11:26 AM CDTTornado WarningCRPGoliad34 min
Aug 22, 11:42 AM CDTTornado WarningCRPBee, Live Oak48 min
Aug 22, 11:47 AM CDTTornado WarningCRPDuval, La Salle, McMullen, Webb43 min
Aug 22, 12:00 PM CDTTornado WarningCRPDuval, Jim Wells9 min
Aug 22, 12:17 PM CDTTornado WarningCRPLive Oak, McMullen17 min
Aug 22, 12:44 PM CDTFlash Flood WarningCRPKleberg, Nueces, San Patricio3 hr
Aug 22, 2:14 PM CDTTornado WarningCRPDuval, Jim Wells, Live Oak, McMullen15 min
Aug 22, 2:35 PM CDTTornado WarningCRPLive Oak, McMullen25 min
Aug 22, 3:51 PM CDTSmall Craft AdvisoryCRP9 hr
Aug 22, 3:53 PM CDTRiver Flood WarningCRPNueces17 hr
Aug 22, 4:02 PM CDTFlash Flood WarningCRPWebb4 hr
Aug 22, 5:16 PM CDTAreal Flood WarningCRPJim Wells, Live Oak, Nueces, San Patricio3 hr

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.